Alert archive / Maine / Gale Watches in 2021
Gale Watch 7, NWS Caribou, ME
NWS Caribou, ME issued this gale watch at Feb 23, 2021, 4:12 PM EST. It took effect at Feb 24, 2021, 11:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 23, 2021, 4:12 PM EST (21:12 UTC)
- In effect from
- Feb 24, 2021, 11:00 PM EST
- Expired
- Feb 24, 2021, 3:24 AM EST
- In force
- Issued by
- NWS Caribou, ME
The text
As transmitted.
606 WHUS71 KCAR 232112 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 412 PM EST Tue Feb 23 2021 ANZ050-051-240515- /O.CON.KCAR.SC.Y.0018.000000T0000Z-210224T1200Z/ /O.NEW.KCAR.GL.A.0007.210225T0400Z-210226T0400Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 412 PM EST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... ...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...For the Small Craft Advisory, seas 4 to 7 feet. For the Gale Watch, west winds 20 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...For the Small Craft Advisory, until 7 AM EST Wednesday. For the Gale Watch, from Wednesday evening through Thursday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
3 follow-up statements
885 WHUS71 KCAR 240322 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 1022 PM EST Tue Feb 23 2021 ANZ050-051-241130- /O.CON.KCAR.SC.Y.0018.000000T0000Z-210224T1200Z/ /O.CON.KCAR.GL.A.0007.210225T0400Z-210226T0400Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 1022 PM EST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...For the Small Craft Advisory, seas 4 to 7 feet. For the Gale Watch, west winds 20 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...For the Small Craft Advisory, until 7 AM EST Wednesday. For the Gale Watch, from Wednesday evening through Thursday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
975 WHUS71 KCAR 240356 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 1056 PM EST Tue Feb 23 2021 ANZ050-051-241200- /O.CON.KCAR.SC.Y.0018.000000T0000Z-210224T1200Z/ /O.CON.KCAR.GL.A.0007.210225T0400Z-210226T0400Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 1056 PM EST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...For the Small Craft Advisory, seas 5 to 6 feet. For the Gale Watch, west winds 20 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...For the Small Craft Advisory, until 7 AM EST Wednesday. For the Gale Watch, from Wednesday evening through Thursday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
869 WHUS71 KCAR 240824 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 324 AM EST Wed Feb 24 2021 ANZ050-051-241630- /O.CAN.KCAR.SC.Y.0018.000000T0000Z-210224T1200Z/ /O.UPG.KCAR.GL.A.0007.210225T0400Z-210226T0400Z/ /O.NEW.KCAR.GL.W.0010.210225T0300Z-210226T0300Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 324 AM EST Wed Feb 24 2021 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST THURSDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet expected. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From 10 PM this evening to 10 PM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ052-241630- /O.NEW.KCAR.SC.Y.0019.210225T0300Z-210226T0300Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 324 AM EST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST THURSDAY... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 3 to 6 feet expected. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From 10 PM this evening to 10 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Sinko
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Feb 23, 1:55 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 23, 1:55 PM EST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Caribou ME 155 PM EST Tue Feb 23 2021 .SYNOPSIS... Low pressure in the Bay of Fundy will pull away across the Maritimes today. High pressure will build south of the region Tuesday into Wednesday. Low pressure will cross the area Wednesday night. The low will exit the region Thursday with high pressure approaching from the west Thursday night into Friday. Another low pressure system will approach the region from the southwest on Saturday. && .NEAR TERM /THROUGH TONIGHT/... 150 PM Update: Satl visible imagery showed that partial clearing across Aroostook County and across portions of eastern Maine as the weak ridge noses in. Elsewhere, clouds starting to fill back in as an upper disturbance moves toward the region from the wsw. Clouds capped the temps some early this afternoon. Hrly temps were adjusted to account for the clouds, and thus decided to cut back on the afternoon high temps a few degrees. At any rate, temps were still above normal. Some tweaks were done to the wind field. Otherwise, no other changes needed. Previous discussion: Low pressure tracking up the Bay of Fundy early this morning will track to near the southern tip of Newfoundland by this evening. There is no cold air to speak of in the wake of the low with a mild air mass for late February. 925H temperatures are expected to be in the -2 to -4C range today. Temperatures this afternoon will top out above freezing across far northern Maine for the first time in nearly 3 weeks, with highs around 40 degrees (F) Downeast. Low level moisture holds on this morning, and expect clouds to gradually give way to break of sunshine Downeast by late morning or early afternoon. In the far north, we may be lucky to see more than a few breaks in the clouds this afternoon. Lingering light snow/snow showers in the far east will be ending very early this morning. Tonight low pressure tracks across northern Quebec with a trough extending south into northern Maine. This may lead to isolated to widely scattered snow showers, especially late evening and overnight to the north of Baxter State Park. The air mass remains mild and with a good dose of clouds around lows will mostly be in the 20s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... Weak elongated shortwave will depart into the Maritimes Wednesday with brief surface high pressure midday. This will allow for some clearing across southern areas but with increasing moisture aloft northern areas wont see much sunshine. Clouds will increase ahead of the next system which will feature a weak low riding the NY/VT/Quebec border moving into Central Maine Wed Night. The 500mb shortwave & vort max will move in aloft helping to provide dynamics to support steady light snow Wed night to daybreak Thurs. Modeled soundings show intially a highly elevated moist DGZ but it will lower through the night. Given that and upper support decided to bump up snow totals with decent chance of 1 to 3 inches across the St. John Valley, Northeast Aroostook county and points north & west of the Longfellow Mtns. Generally a Dusting to 1 inch in the Highlands back to the Moosehead Lakes region. Steady snow tapers to snow showers during the morning with winds shifting northwest. Winds will likely get gusty Thursday afternoon with 35-45kt 850mb winds and decent mixing bringing some of those winds to the surface. Given the trend in the modeled soundings & operational runs opted to bump wind gusts into the 20-30mph range. The highest gusts will be along the Downeast coast & across the higher terrain. Temperatures will be at or slightly below seasonal averages with 20s across the north and low to mid 30s southeast of the Longfellow Mtns given the downsloping and increasing sunshine. Thu night high pressure builds in and winds will be decreasing and the tricky part becomes who decouples by daybreak. Opted to keep winds stirring a little but we will see temperatures fall to -5F to 0F across the North with +5F to +10F southeast of the Mtns. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Active pattern through the long term with precip chances every 24-36 hours. Friday is looking nice generally clear skies with high pressure anchored off the Mid Atlantic coast and 500mb ridging moving in aloft with a trough departing into the maritimes. Light NW flow means cold air advection will be ongoing with cooler highs running 5 to 10 degrees below average. Fri night into Sat high pressure slides south of the Gulf of Maine and 500mb ridge right overhead. This will result in a typical late February night with clear skies, light winds and air temperatures in the single digits north and teens south. Depending on how deep the snowpack is there may be colder spots especially in the North Woods with single digits below zero. Opted to go with the equally blended guidance for lows Saturday morning. Saturday on the backside of the high a warm front will lift north with warm air advection precipitation developing. A potent shortwave will be moving in from the Great Lakes with some operational model differences in timing/placement. At the surface a cold front will be tracking east and looks to be potent with potential of a couple waves of Low Pressure developing along it. Will continue with a chance of snow across the north Sat Afternoon into Sun AM with a rain/snow mix from Bangor to the coast. Sunday will feature winds shifting to the northwest but there isn't much cold air to work with. If you combined that with the fact mid to late day sunshine, higher sun angle & only -4 to -8C 850mb temps we will see highs in the 40s from the Highlands to the coast. Across northern areas expect mid to upper 30s with slowly decreasing cloud cover. Mon Night will be quiet but with 50-70 percent 850-500mb RH we can expect a partly to mostly cloudy night resulting in warmer than average temperatures overnight. Mon there is significant differences in strength and organization of the next storm system in the train. 12z ECMWF and 12z/00z GFS ops runs showed a very potent shortwave diving south over the Great Lakes with a weak connection to southern stream of the jet stream. At the surface broad area of low pressure with positions varying between Central Ontario and Northern Ohio. Either of these solutions suggest strong warm air advection and with the lack of high pressure to the north means a wintry mix to rain south and snow chances north. The 00z ECMWF backed off on the potency and whether the trough quickly negatively tilts resulting in a new cyclone in the Gulf of Maine. Bottom line chances of snow and rain exist but a ton of uncertainty with just enough confidence to put chance pops in the grids. Tuesday depends on the strength of the departing storm whether we see snow showers or clear skies. Opted to go with slight chance pops till we get a little closer. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... NEAR TERM: VFR at KBGR and KBHB, but with MVFR at times this morning at KBHB. IFR to MVFR at the Aroostook terminals this morning will improve to MVFR by this afternoon with MVFR continuing into tonight with local IFR from KPQI north in any snow showers. Northwest wind 5 to 10 knots through tonight. SHORT TERM: Wed...VFR clgs becoming MVFR in the early eve. MVFR clgs to brief IFR vsby overnight with light snow at FVE, CAR, PQI & HUL. MVFR clgs with a chance of Rain/Snow mix at BGR. MVFR clgs with light rain chances at BHB. BHB & BGR becoming VFR by daybreak. W-SW winds 5-15kts with gusts to 25kts possible at BHB late. LLWS possible at BGR & BHB. Thu... VFR at southern sites. Early IFR/MVFR clgs/vsby becoming VFR clgs in the morning with scattered snow showers. NW winds increasing 10-20kts with gusts to 30kts possible. LLWS possible early at all sites. Fri... VFR all sites. NW winds 10-15kts. NW winds shift south overnight into Sat AM. Sat... VFR early becoming MVFR clgs in the afternoon. Light rain developing by sunset at BGR & BHB. Light snow developing at all other sites. S winds 10-20kts with gusts to 25kts possible especially at BHB. && .MARINE... NEAR TERM: The small craft advisory was cancelled on the intra coastal waters as the wind and seas have dropped below small craft advisory levels. The SCA continues through tonight on the coastal waters. Seas of 6 to 9 feet this morning will diminish to 4 to 6 feet this afternoon, with seas running just above SCA levels into tonight. SHORT TERM: Wed winds/seas below SCA. Wed night SW winds increase to SCA, 20-30kts by daybreak Thu with a few gusts to 35kts. Thu winds shift NW 20-30kts. Waves build to 4-8 feet by Thu. Winds/waves drop below SCA Fri morning and remain below SCA till Sat afternoon. Waves will increase to above SCA by Sat PM. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 7 AM EST Wednesday for ANZ050-051. && Near Term...Hewitt
Hazardous weather outlook, Feb 23, 3:02 AM EST, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 302 AM EST Tue Feb 23 2021 MEZ001>006-010-011-015>017-029>032-240815- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 302 AM EST Tue Feb 23 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-240815- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 302 AM EST Tue Feb 23 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CB
In the hours before
Local storm report, Feb 23, 1:08 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
108 PM EST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 SW MARIAVILLE 44.65N 68.50W
02/23/2021 M1.5 INCH HANCOCK ME COCORAHS
0700 AM SNOW 7 SSW MARIAVILLE 44.64N 68.49W
02/23/2021 M1.5 INCH HANCOCK ME COCORAHS
0700 AM SNOW 1 E MARIAVILLE 44.72N 68.39W
02/23/2021 M2.5 INCH HANCOCK ME COCORAHS
0700 AM SNOW 1 W PRESQUE ISLE 46.68N 68.03W
02/23/2021 M2.5 INCH AROOSTOOK ME COCORAHS
0700 AM SNOW 1 N CARIBOU NWS 46.87N 68.01W
02/23/2021 M2.6 INCH AROOSTOOK ME OFFICIAL NWS OBS
1248 PM SNOW 1 S HOULTON 46.12N 67.84W
02/23/2021 E2.8 INCH AROOSTOOK ME TRAINED SPOTTER
0700 AM SNOW 1 NNW ORONO 44.89N 68.68W
02/23/2021 M3.0 INCH PENOBSCOT ME TRAINED SPOTTER
0700 AM SNOW 5 SW LINCOLN 45.32N 68.58W
02/23/2021 M3.5 INCH PENOBSCOT ME CO-OP OBSERVER
0700 AM SNOW 1 SW ORONO 44.87N 68.69W
02/23/2021 M3.5 INCH PENOBSCOT ME COCORAHS
0700 AM SNOW 4 E GREENVILLE 45.47N 69.51W
02/23/2021 M3.5 INCH PISCATAQUIS ME TRAINED SPOTTER
1007 AM SNOW 1 NNW ABBOT 45.20N 69.46W
02/23/2021 E4.0 INCH PISCATAQUIS ME TRAINED SPOTTER
0700 AM SNOW 1 W HERMON 44.81N 68.94W
02/23/2021 M4.0 INCH PENOBSCOT ME COCORAHS
0809 AM SNOW FORT FAIRFIELD 46.77N 67.83W
02/23/2021 M4.4 INCH AROOSTOOK ME TRAINED SPOTTER
1041 AM SNOW TOPSFIELD 45.42N 67.73W
02/23/2021 E4.5 INCH WASHINGTON ME CO-OP OBSERVER
0700 AM SNOW 1 NE MOUNT KATAHDIN 45.91N 68.91W
02/23/2021 E5.0 INCH PISCATAQUIS ME PARK/FOREST SRVC
0700 AM SNOW 4 SW DOVER-FOXCROFT 45.14N 69.28W
02/23/2021 M5.2 INCH PISCATAQUIS ME CO-OP OBSERVER
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.